Hail, Greene
- When
- July 27, 11:30 AM EST
- Where
- Greene County, 0.86 mi NW of Cairo
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -74.010
Nickel size hail was reported in Cairo during a thunderstorm.
A cold front moved east across eastern New York and western New England during the late morning through mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the eastern Catskills, mid Hudson Valley region, and the central and southern Taconics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front moved east across eastern New York and western New England during the late morning through mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the eastern Catskills, mid Hudson Valley region, and the central and southern Taconics.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 11:18 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1218 PM EDT SUN JUL 27 2008 .SYNOPSIS... A COLD FRONT WILL GRADUALLY MOVE EAST ACROSS THE AREA TODAY AND MERGE WITH A PRE FRONTAL TROUGH OVER THE LOWER AND MID HUDSON VALLEY. THESE BOUNDARIES WILL PROVIDE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THE MERGE FRONTAL BOUNDARY IS EXPECTED TO SHIFT EASTWARD AND BECOME NEARLY STATIONARY ACROSS LONG ISLAND AND SOUTHERN NEW ENGLAND TONIGHT INTO MONDAY. WEAK HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH #760 IN EFFECT UNTIL 8 PM FOR ENTIRE FORECAST. REFER TO MESOSCALE DISCUSSIONS #1932 AND #1933 ISSUED BY THE STORM PREDUCTION CENTER FOR DETAILS. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... ON MONDAY INTO MONDAY EVENING SECONDARY TROUGH AND MID LEVEL TROUGH AXIS ROTATE THROUGH FA AND WITH SEVERAL VORT MAXS ROTATING AROUND TROUGH EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY MONDAY AFTERNOON INTO MONDAY EVENING. THIS ACTIVITY SHOULD END MUCH QUICKER THAN SUNDAY EVENING BEING TIED MORE TO DAYTIME HEATING ACTING ON GOOD COLD POOL ALOFT. FINALLY A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY EXPECTED SECOND HALF OF MONDAY NIGHT THROUGH TUESDAY. ALTHOUGH THUNDERSTORMS MAY RETURN TUESDAY NIGHT AS MODELS HINT AT A MCS MOVING ACROSS NORTHERN PORTION OF FA LATE AT TUESDAY NIGHT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... BEST CHANCES FOR PRECIP ON WED AS LOW PRESSURE MOVES FROM THE GREAT LAKES ACROSS OUR CWA...AND OFF LONG ISLAND BY THU AM. LOW PRESSURE WAVE HANGS BACK BEHIND LOW AND ONLY GRADUALLY BREAKS DOWN...TO PROVIDE CONTINUED CHC FOR PRECIP THROUGH THU...PARTICULARLY FOR DAYTIME PERIODS. WEAK HIGH PRESSURE WAVE SHOULD BEGIN A BRIEF DRY PERIOD FROM LATE FRIDAY INTO EARLY SATURDAY...BUT DAYTIME HEATING COULD BRING MORE SCATTERED SHOWERS ON SATURDAY. WENT WITH HPC GUIDANCE...WITH TEMPS AVERAGING SLIGHTLY COOLER THAN THE MEX MOS. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... ANY LINGERING MVFR/IFR VSBYS DUE TO GROUND FOG/HAZE SHOULD IMPROVE TO VFR BY 13Z/SUN. OTHERWISE...EXPECT VFR CONDITIONS THROUGH EARLY AFTERNOON...UNTIL SCATTERED SHOWERS/TSTMS LOCALLY REDUCE VSBYS/CIGS INTO THE MVFR/IFR RANGE. CONDITIONS WILL THEN TREND INTO MVFR FOR VSBY IN WAKE OF TSTMS OVERNIGHT...WITH THE POTENTIAL FOR IFR VSBYS/CIGS IN ANY LOCALES THAT RECEIVE APPRECIABLE RAINFALL LATER TODAY/THIS EVENING. AT THIS TIME...IT WOULD APPEAR THAT KPOU WOULD BE MOST SUSCEPTIBLE TO IFR POTENTIAL...SINCE SHOWERS/TSTMS WOULD OCCUR THERE LATEST...THEREFORE KEEPING THE BOUNDARY LAYER MOIST INTO THE OVERNIGHT HOURS. AS FOR SHOWERS/TSTMS...BEST CHC WILL BE AT KALB AND ESPECIALLY KPOU THIS AFTERNOON...LINGERING AT KPOU THE LONGEST...POSSIBLY UNTIL MIDNIGHT. AT KGFL...SHOWERS/TSTMS SHOULD BE MORE ISOLATED...WITH BEST CHC ONLY THROUGH MID AFTERNOON. ANY STRONGER TSTMS WILL BE CAPABLE OF STRONG WIND GUSTS IN EXCESS OF 40 KT...AND HAIL...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. WINDS WILL BECOME S TO SW AT 5-10 KT TODAY...WITH STRONGER GUSTS IN/NEAR ANY TSTMS. OUTLOOK... SUN NT...VFR/MVFR...POSSIBLY SOME SCTD -SHRA/-TSRA MON...VFR/MVFR...CHC SHRA/TSRA. TUE...VFR...NO SIG WX. WED...VFR/MVFR SCT SHRA/TSRA. && .HYDROLOGY... RAIN FROM THE STORMS YESTERDAY EVENING HAVE CAUSED MINOR TO MODERATE RISES ON SEVERAL RIVERS ESPECIALLY EAST OF THE HUDSON INCLUDING THE WALLOOMSAC...BATTENKILL...AND HOOSIC. ALSO THE MOHAWK RIVER CAME UP A FOOT AND A HALF NEAR LITTLE FALLS. BETWEEN LITTLE FALLS AND THE CRESCENT DAM THE LEVEL OF THE MOHAWK WILL NOT CHANGE MUCH SINCE THE RIVER LEVEL IS RAISED FOR THE BARGE CANAL. HOWEVER THERE WILL BE AN INCREASE IN FLOW AND DEBRIS WASHED INTO THE RIVER MAY BE A HAZARD TO BOATS IN BOTH THE MOHAWK AND HUDSON RIVERS. HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THIS EVENING ACROSS THE REGION...ESPECIALLY SOUTH AND EAST OF ALBANY. LOCALIZED RAINFALL AMOUNTS OF 1 TO 3 INCH ARE POSSIBLE. SOME OF THESE AREAS RECEIVED MORE THAN 2 INCHES OF RAIN SATURDAY NIGHT. THE GROUND IS SATURATED IN SOME AREAS AND WHILE NO MAJOR RESPONSE IS EXPECTED ON MAIN STEM RIVERS...FLOODING OF POORLY DRAINED LOW LYING AREAS AND SOME CREEKS AND STREAMS MAY OVER FLOW THEIR BANKS WHERE STORMS TRAIN AND FOLLOW ONE RIGHT AFTER THE OTHER OVER THE SAME AREA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1204 PM EDT SUN JUL 27 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281615- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1204 PM EDT SUN JUL 27 2008 ...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A CHANCE OF THUNDERSTORMS MONDAY...ESPECIALLY DURING THE AFTERNOON INTO THE EVENING. THERE IS ALSO CHANCE OF THUNDERSTORMS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1049 AM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL TROY 42.73N 73.68W
07/27/2008 E1.00 INCH RENSSELAER NY PUBLIC
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1129 AM EDT SUN JUL 27 2008 NYZ058-059-271600- EASTERN GREENE NY-WESTERN GREENE NY- 1129 AM EDT SUN JUL 27 2008 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HUNTER...AND MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR... MAPLECREST...EAST JEWETT...BROOKSBURG AND TANNERSVILLE BY 1135 AM EDT EAST WINDHAM BY 1140 AM EDT DURSO CORNER AND HERVEY STREET BY 1145 AM EDT SOUTH DURHAM BY 1150 AM EDT ACRA AND SUNSIDE BY 1155 AM EDT FRUGIS
The Albany radar (KENX), 31 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Nickel size hail was reported in Cairo during a thunderstorm.
A National Weather Service Survey Team determined that straight line wind damage occurred in portions of Cairo, South Cairo, and Leeds during the early afternoon hours of Sunday July 27th.
Fifty to one hundred pine trees were sheared off along County Route 67 in South Cairo around 1135 LST, with peak winds estimated at 100 mph.
In addition, several trees were uprooted on Rocky Road near South Cairo around 1135 LST, some of which fell through homes. Two homes were badly damaged. Peak winds were estimated between 100 and 110 mph.
Numerous trees were also downed in a fan like pattern on Mclaren Road in South Cairo around 1143 LST. Peak estimated winds were 115 to 125 mph.
Farm equipment was also overturned on Pine Farm, located on Pine Lane in Cairo around 1149 LST. Peak estimated winds were 115 to 125 mph.
Nickel to quarter size hail was reported near the north end of Greenport during a thunderstorm.
Nickel size hail was reported in Delmar during a thunderstorm.
Quarter size hail was measured by a trained storm spotter in North Hillsdale during a thunderstorm.
Trees were reported down in and near Rosendale due to strong thunderstorm winds.
Trees were downed in Austerlitz due to strong thunderstorm winds.
Quarter to ping pong ball size hail was reported on Schoolhouse Road in Clinton Hollow during a thunderstorm.
Lightning struck a home near Accord at approximately 1300 LST. Significant damage was limited to the den and study areas, with smoke damage throughout the house.
Nickel size hail was reported in Clinton Corners during a thunderstorm.
Trees were reported down in Dover Plains due to strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127039, 127074, 127076, 127078, 127079, 127082, 127083, 127084, 127111, 127086, 127087.